Ohio, 2006

Hail in Ohio, May 17, 2006

May 17, 2006 · NWS CLE · 7 events in 7 counties and zones

7 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at May 17, 1:42 PM EST, 1 hour 11 minutes earlier.

Area forecast discussion, May 17, 1:42 PM EST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OHIO
242 PM EDT WED MAY 17 2006

.SHORT TERM (TONIGHT THROUGH FRI NIGHT)...
MOST OF FCST AREA FINALLY ENJOYING A LITTLE SUNSHINE BUT THIS WILL
BE SHORT LIVED AS ANOTHER 48 HOUR PERIOD OF ON AND OFF PRECIP ON THE
WAY.  LATEST WATER VAPOR IMAGERY TELLS THE STORY TODAY WITH VERY
SHARP SHORT WAVE DIVING SE ACRS WI.  THIS WAVE WILL MOVE INTO NW OH
LATER THIS EVE.  VERY COLD MID LEVEL TEMPS BEHIND THIS WAVE AND VERY
STEEP LAPSE RATES EXPECTED.  AS A RESULT EXPECT TSRA TO
DEVELOP OVR NW OH THIS EVE WITH ACTIVITY SPREADING E ACROSS
REMAINDER OF FCST AREA OVERNIGHT.  BOTH 12Z GFS AND NAM NOW CLOSING
500 MB LOW OFF OVER LAKE ERIE MIDDAY THU.  PRONOUNCED SFC
DEVELOPMENT AS WELL WITH COLD FRONT MOVING INTO NW PA BY LATE
TOMORROW AM.  STRONG CAA BEHIND THIS SYSTEM AND INLAND AREAS WILL
STRUGGLE TO GET MUCH ABOVE 50 DEG TOMORROW AFT.  1000 TO 500 MB
APPROACH 5400 BY 00Z FRI SO WILL BE A LOT OF INSTABILITY SHRA.  SFC
LOW WILL FINALLY MOVE INTO SRN QUEBEC FRI AFT AND EXPECT PRECIP CHCS
TO DIMINISH FROM W TO E ON FRI.  SO...ALL AREAS WILL SEE CATAGORICAL
WORDING WITHOUT TIMING TONIGHT WITH LIKELY OR CAT WORDING TOMORROW.
BEST CHCS FOR THE INSTABILITY SHRA WILL BE OVER NE OH AND NW
PA THU NIGHT AND FRI WITH ONLY SCATTERED SHRA IN THE FAR W.  GFS MOS
NUMBERS CONSISTENTLY COOLER THAN OTHER GUID AND WILL TREND TOWARDS
THESE COOLER NUMBERS GIVEN AMOUNT OF CLOUDS AND SHRA EXPECTED.

IN SUMMARY THEN...EXPECT PRECIP CHCS TO RAMP UP THIS EVE WITH PRECIP
THEN LIKELY INTO THE START OF THE WEEKEND.  CURRENTLY NOT MUCH CU
SHOWING UP ON VISBIBLE SATELLITE ACROSS NW OH.  THIS A GOOD SIGN FOR
THOSE WANTING SOME NICE WX FOR A FEW HOURS LATE THIS AFT AND EARLY
THIS EVE.  WL PROB HAVE TO WAIT FOR WAVE TO GET A LITTLE CLOSER
BEFORE PRECIP GETS GOING.  BEST GUESS IS THAT THIS SHOULD OCCUR
TOWARDS 00Z.
&&

.LONG TERM (SAT THRU WED)...
QUITE A BIT OF UNCERTAINITY THIS EXTENDED PERIOD AS LITTLE CONSENSUS
AMONGST OPERATIONAL MODELS.  BIGGEST QUESTIONS SAT NIGHT INTO SUN
WITH BOTH 06Z AND 12Z GFS DEVELOPING LOW PRES TO N OF FORECAST AREA
WITH WEAK BOUNDARY MOVING E ACROSS NRN OH/NW PA DURING DAY SUN.
ECMWF AT SAME TIME HAS LOW OVER NEW ENGLAND WITH BOUNDARY OFF TO THE
E.  ENSEMBLE MEANS SOMEWHERE IN BETWEEN.  FOR NOW WILL START TO HINT
AT PRECIP SUN BY PUTTING SLGT CHC POPS INTO FCST.  WITH 12Z GFS
SUPPORTING 06Z RUN...WL ADD CHC WORDING TO FORECAST FOR SUN.  GOOD
NEWS FOR REMAINDER OF THE EXTENDED PERIOD IS THAT THERE SHOULD BE
QUITE A BIT OF SUNSHINE.  FOR THE TIME BEING SAT DOESN/T LOOK TOO
BAD AS THERE SHOULD BE SOME RIDGING OVER REGION.  MON THRU WED ALSO
DON/T LOOK BAD.  ENSEMBLES HINTING AT NICE WARMUP WITH TEMPS AT OR
ABOVE NORMAL BY END OF PERIOD.  WILL REMAIN BELOW NORMAL BOTH SAT
AND SUN THO.
&&

.AVIATION(18Z-18Z)...
PLENTY OF THINGS TO CONTEMPLATE THIS AFTERNOON. WATER VAPOR IMAGE
SHOWING STRONG SHORTWAVE DIVING SOUTH THROUGH WI AT THIS TIME. THIS
FEATURE WILL PLAY A ROLE LATER ESP DURING SECOND HALF OF TAF PERIOD.

IN SHORT TERM...CONDITIONS VARYING BETWEEN IFR IN ERI TO VFR ACROSS
WESTERN SITES. TRENDS THROUGH THIS MORNING SHOWING CLDS BREAKING UP
ACROSS MUCH OF AREA EXCEPT FOR FAR EASTERN SITES FROM YNG-ERI.
PROBLEM IN SHORT TERM...ESP FOR WESTERN SITES THROUGH AFTERNOON WILL
BE DAYTIME HEATING AND INCREASED SURFACE INSTABILITY WHICH WILL
ALLOW FOR SOME SCT/D TSRA LATER AFTN/EVENING HOURS. GUIDANCE SHOWING
THIS CAN STILL BE POSSIBLE ACROSS WESTERN AREAS...EASTERN SITES WILL
BECOME MORE DEPENDENT ON TRENDS OVER THE NEXT FEW HOURS AS TO HOW
QUICKLY SKIES CLEAR.

FOR SECOND HALF OF PERIOD...AS STRONG SHORTWAVE TROUGH DIVES SOUTH
AND INTENSIFIES OVER THE NEXT 12 HOURS THIS WILL POSE A PROBLEM
MAINLY FROM 00Z IN THE WEST ON THROUGH THE END OF THE PERIOD THUR
AFTN. KEPT THE CHANCE OF SOME -TSRA IN TEMPO GROUPS AS LOW PRESS
INTENSIFIES OVER AREA...HOWEVER THE TIME OF DAY WILL HELP IN
PREVENTING OR DECREASING STORMS ACROSS AREA. THE SURFACE LOW WILL
THEN SWING THROUGH THE AREA THURS AM...BUT MAKE LITTLE PROGRESS
AND REMAIN CENTERED NORTH OF LAKE ERIE BY THUR EVENING. THIS WILL
ALLOW FOR RAIN...LOW CEILINGS AND VSBYS THROUGH END OF PERIOD.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.

&&

SHORT TERM...KUBINA
LONG TERM...KUBINA
AVIATION...ABE
Hazardous weather outlook, May 17, 4:11 AM EST, 10 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
511 AM EDT WED MAY 17 2006

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-180915-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-
ASHTABULA INLAND-HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-
TRUMBULL-WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-
MARION-MORROW-HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE-
SOUTHERN ERIE-CRAWFORD PA-
511 AM EDT WED MAY 17 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST
PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT MOVING ACROSS THE AREA TONIGHT WILL CAUSE
THUNDERSTORMS TO DEVELOP LATER TODAY AND LAST INTO TONIGHT. SOME
OF THE STORMS LATE TODAY AND TONIGHT MAY BE STRONG WITH GUSTY
WINDS...FREQUENT LIGHTNING AND SMALL HAIL. THERE IS EVEN AN
OUTSIDE CHANCE THAT A STORM OR TWO IN THE WESTERN COUNTIES COULD
EVEN BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS BUT GENERAL
SEVERE WEATHER IS NOT EXPECTED. LOCALLY HEAVY RAIN FROM SOME OF
THE STORMS COULD ALSO CAUSE SOME MINOR PROBLEMS FROM PONDING OF
WATER IN LOW-LYING AREAS AND FROM RISES IN SMALL STREAMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LEZ142>149-162>169-180915-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-
GENEVA-ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
MAUMEE BAY OH TO RENO BEACH OH BEYOND 5 NM OF SHORE-
RENO BEACH TO THE ISLANDS OH BEYOND 5 NM OF SHORE-
THE ISLANDS TO VERMILION OH BEYOND 5 NM OF SHORE-
VERMILION TO AVON POINT OH BEYOND 5 NM OF SHORE-
AVON POINT TO WILLOWICK OH BEYOND 5 NM OF SHORE-
WILLOWICK TO GENEVA-ON-THE-LAKE OH BEYOND 5 NM OF SHORE-GENEVA-ON-
THE-LAKE TO CONNEAUT OH BEYOND 5 NM OF SHORE-
CONNEAUT OH TO RIPLEY NY BEYOND 5 NM OF SHORE-
511 AM EDT WED MAY 17 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT MOVING ACROSS THE AREA TONIGHT WILL CAUSE
THUNDERSTORMS TO DEVELOP LATER TODAY AND LAST INTO TONIGHT. SOME
OF THE STORMS LATE TODAY AND TONIGHT MAY BE STRONG WITH GUSTY
WINDS...FREQUENT LIGHTNING AND SMALL HAIL. THERE IS EVEN AN
OUTSIDE CHANCE THAT A STORM OR TWO IN THE WESTERN BASIN OF LAKE
ERIE COULD EVEN BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS
BUT GENERAL SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED.

The radar

The Cleveland radar (KCLE), 37 km away, was scanning. The volume nearest the first event began at 19:52 UTC.

Open the radar archive at this moment

Event by event

7 hail. Local standard time, as filed.

Hail, Summit

When
May 17, 2:53 PM EST
Where
Summit County, Twinsburg
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
41.317, -81.433

Penny size hail was observed.

Hail, Wayne

When
May 17, 3:00 PM EST
Where
Wayne County, West Salem
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.967, -82.100

Penny size hail was observed.

Hail, Portage

When
May 17, 3:28 PM EST
Where
Portage County, Mantua
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.283, -81.217

Penny size hail was observed.

Hail, Wood

When
May 17, 4:35 PM EST
Where
Wood County, 2 mi S of Bowling Green
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.333, -83.667

Penny size hail was observed.

Hail, Richland

When
May 17, 7:00 PM EST
Where
Richland County, 2 mi N of Mansfield
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.800, -82.517

Penny size hail was observed.

Hail, Stark

When
May 17, 8:00 PM EST
Where
Stark County, Massillon
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.783, -81.550

Penny size hail was observed.

Hail, Ashtabula

When
May 17, 8:45 PM EST
Where
Ashtabula County, Rock Creek
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
41.667, -80.867

Penny size hail was observed.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2006Every state in 2006This day in weather historyWarnings in Ohio, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5512786, 5512787, 5512788, 5512789, 5512790, 5512791, 5512792.